Could this be bipolar?

Hello everyone,

I am 50 and recently been diagnosed with depression and anxiety, I am seeing a councellor who sorted my medication to 40mg per day of citalapram, 10mg Diazapan and 100mg Qutiapine per day. Has been this way for at least 3 months. And I feel as bad as i did in the beginning. I am getting to the stage of this has to stop, my anxiety, mood swings and anger seem to get higher. No one seems to listen as I feel this is more than depression. I am suffering hot sweats, erratic cycle and have ecezma spreading over my hands. Could bipolar be connected as i have read it is a possibilty. Any blood test done for hormone levels always seems normal i am at my wits end with all this

Any advice would be welcomed.

7 Replies

  • Your counsellor sorted your meds?? That sounds like very strange boundaries for a counsellor!

    You are on a reasonably high dose of meds so if you are still feeling the same way I would ask for a meds review with a specialist psychiatrist but I would also consider asking for a different counsellor - if it is not helping you to feel better while seeing the person it is highly unlikely to be of any long term help and sounds as if your counsellor is not understanding you sufficiently well for your anger in particular to be contained ie a limit felt to it day to day.

    You could be bi-polar, I am not qualified to say, but just because you have mood swings does not mean you are bi-polar which is a distinct disorder with specific and distinctive characteristics, though sadly some medics diagnose bi-polar for simple mood swings without the behaviour typical of bi-polar.

    I would imagine you are feeling more and more desperate oscillating between anxiety, depression and anger and I can understand how those feelings will create more anxiety. I imagine you feel increasing rage at not feeling understood.

    Sometimes professionals start off with a thought about a patient's difficulties and everything they do or say bolsters that view, but it may be that you were not understood correctly from the beginning, the assessment may have been incorrect.

    I guess the first thing is to rule out any physical cause of your feelings and presumably your GP has checked your hormone levels to make sure they are not exacerbating your already difficult feelings. Secondly do you have any other health problems, or difficulties in your domestic situation that may be creating anxiety and anger - if so no amount of meds or counselling is likely to help alter them for long. However from what you are writing it sounds as though you think you are simply not feeling understood.

    I wonder whether we may be able to help you on the website as we all have life experiences and experience of suffering depression, also some of us have worked as health professionals in the past. If you are able to share something about your history and circumstances we may be able to give you the understanding you are seeking, in particular can you tell us when your anxiety and depression began and what you think might have made you develop the symptoms? Almost always symptoms make sense and reduce once they are correctly understood, so perhaps you can help us to help you to move on and begin to feel your symptoms reduce?


  • Sue that's exactly what I have just said too.

  • Hi Jenny and welcome. I am a bit confused, you say your Counsellor is sorting

    Your Meds, but surely only a Dr. Can do this.

    I feel you need to go straight back to your GP and tell him what you

    Have said here. A GP is always best for medical advice. We can give support

    Here but only a Dr. Can give medical advice.

    Let me know how you get on and I'm sure you will get started on right track .


  • Thank you, I am seeing GP this afternoon

  • Your medications are extensive, although I would consider giving them a little it longer to work.

    In the past, although I am a man I suffered sweats and flushes, these were put down to hormones and age as this started in my early fifties. I am now sixty five and I am back to normal, whatever normal is

    Personally I would discuss your medical soup with your GP, I do not know how severe your condition is so only your GP and CPN are qualified to discuss your medications.

    Generally I would not assume anything with regards to your condition, a diagnosis for Bipolar sometimes can be hard to diagnose in early stages, although again the medications seem to address a problem I am unable to give any advice on your condition.

    With my condition Reactive Depression caused by a disability I do loose my temper and my feelings sometimes will be very raw. Also I can be unreasonable when trying to put over my point of view. This can be caused by peoples insular reactions to my disability and mental heal condition.

    You have been to your GP and CPN, explain your concerns regards your aforementioned problems. Generally on occasions the CPN will advise your GP on what medications you are taking and discuss accordingly

    Problems you have could be a mixture of several problems so discuss all at your Surgery. Your GP is in partnership with you to treat and find a complete diagnosis.

    If I knew what had caused your depression that may help, although again this needs to be looked into by your medical team

    If you need to chat and gain support please feel free, we are always around


  • Agree with others that it isn't possible for any of us to say whether you are bi-polar or not but I have another suggestion:

    Have you had your B12 levels checked at all. Low B12 can cause mood problems - can also cause skin problems and loads of other things.

    This is a link to a fuller list of symptoms, just in case anything else there rings a bell.


    Many GPs mistakenly think that B12 deficiency means that you have to be anaemic but there is a lot of variation in which symptoms manifest first for which people.

    B12 deficiency isn't that uncomommon but it is pretty low on radar for many medics. One cause is lowering acidity levels as you get older - the time you get to 50 3% of the population (possibly more) are likely to have some degree of B12 deficiency .... and I think it gets up to something over the 25% mark by the time you get to 80.

    Unforutnately the test for B12 isn't as good a guide as would be ideal and people can be symptomatic in what is called 'the normal range'. There are other tests that can clarify the situation in that case but it can be difficult to get your GP to carry them out.

    If you think it is a possibility then please try and get the tests done before you try any form of supplementation as supplementation makes interpreting the results nigh on impossible. You might also consider joining the PAS forum on health unlocked.

    I had decades of depression and anxiety which got much worse in my late 40s but has disappeared entirely now I have managed to get my B12 levels right again.

  • Thank you both for your comments. I am seeing my GP this afternoon. So we will see what they have to say this time.

    Thank you again

You may also like...